A new study published online in CMAJ has revealed that AF patients using Warfarin who experience major bleeding are more likely to die because of it. Bleeding is a common side effect of Warfarin.
The Toronto study, which was led by Tara Gomes (University of Toronto, ON), has stated that the study “provides timely estimates of Warfarin-related adverse events that may be useful to clinicians, patients, and policy-makers as new options for treatment become available.”
For the study, Gomes and her colleagues were able to link health administrative databases on hospitalizations and medications in Ontario. The researchers found 195 AF patients 66 years old and older who were taking Warfarin from April 1997 to March 2008. Of those patients, the bleeding rate reached 3.8 percent per person annually. Gomes explained that those rates were significant because “they reflect the bleeding rates with Warfarin in the real world.” She said the bleeding rate was “slightly higher than we expected, given that clinical trials have shown rates of major bleeding with Warfarin between 1 percent and 3 percent.”
The other significant finding was that of the patients who were hospitalized because of a bleed, 20 percent of them died. While the bleeding rates in the patients taking the medication were relatively low, the death rate among the bleeds was high (42 percent).
Atrial fibrillation medications have been linked to all sorts of serious side effects. Bleeding is a risk with all anticoagulants, including Multaq, made by Sanofi-Aventis. Multaq is linked to several serious conditions, which include liver failure and a worsening of the heart condition. Most recently, the drug has been linked to lung disease as well.
If you or a family member has been diagnosed with liver failure, lung disease or a worsening of your heart condition after taking Multaq, contact attorney Greg Jones for a free consultation today. I am experienced at fighting Multaq lawsuits and may be able to get you money for your injuries.